From Illinois, USA:
My 3 year old son was diagnosed with Type 1 diabetes a little over 2 years ago. He takes Humalog and NPH in the morning and Humalog and Humulin at dinner time. He is on a sliding scale for dosage depending on blood sugar readings.
Since beginning the Humulin about 6 months ago, from time to time he goes through periods where we are able to completely eliminate the Humulin shot for 3-4 days at a time. During this time his blood sugar levels remain consistent and sometimes continue to drop overnight.
Does the Humulin build up in a person's body over time? Or is there another reason for this?
Humulin is not the name of an insulin, but rather is the name of a brand of insulin made by Eli Lilly, a company that makes insulin. I will infer from your question that your son is on a longer-acting insulin such as NPH, Lente, or Ultralente insulin.
Kids can really vary in the way their bodies metabolize insulin. However, insulin typically does not "build up" in the body. Adjusting the insulin for a 3 year old can be a difficult task and I would recommend you review at length any changes with your diabetes team. Frequently, decreasing the amount of longer acting insulin (NPH, Lente, or Ultralente) can work better for nighttime lows than skipping doses. In addition, there are specialty food products with slow-releasing cornstarch which help to prevent lows in the night.
Original posting 9 Apr 2000
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2017. Comments and Feedback.